Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS State College, PA

July 7, 2019Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 7, 2019, 7:08 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2019, 7:08 PM EDT (23:08 UTC)
Expired
Jul 7, 2019, 10:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 128 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WGUS51 KCTP 072308
FFWCTP
PAC111-080200-
/O.NEW.KCTP.FF.W.0013.190707T2308Z-190708T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
708 PM EDT Sun Jul 7 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  South central Somerset County in south central Pennsylvania...

* Until 1000 PM EDT.

* At 707 PM EDT, local law enforcement reported flooding along 
  Rockdale road associated with thunderstorms producing heavy rain 
  across the warned area. Up to two inches of rain have already 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Meyersdale and Garrett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3986 7891 3974 7903 3980 7917 3992 7907

$$

Banghoff
1 follow-up statement
248 
WGUS71 KCTP 080014
FFSCTP

Flash Flood Statement
National Weather Service State College PA
814 PM EDT Sun Jul 7 2019

PAC111-080200-
/O.CON.KCTP.FF.W.0013.000000T0000Z-190708T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset PA-
814 PM EDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL SOMERSET COUNTY...

At 811 PM EDT, local law enforcement reported the closure of 
Rockdale Road and Mt. Davis Road due to heavy rainfall over the past 
couple hours. Up to two inches of rain have already fallen. Flash 
flooding is ongoing.

Some locations that are experiencing flooding include...
Meyersdale and Garrett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3986 7891 3974 7903 3980 7917 3992 7907

$$

Banghoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 4:25 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 7, 4:25 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
425 PM EDT Sun Jul 7 2019

.SYNOPSIS...
Look for more showers and thunderstorms across the southern half
of the area this afternoon and overnight. Some of the storms
will bring heavy downpours and possibly flash flooding. Drier
air will begin to move south across the area late tonight and on
Monday. This will bring dry weather and more comfortable
conditions into the middle of the week. The humidity rises for
Thursday, then a cold front will push through by Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Active weather pattern continues. Weak low pressure and short
wave trof will slowly moves just south of of the CWA this
afternoon and evening. Ahead of the low will be slow moving
showers and some thunderstorms for the southwest half of the
CWA. HRRR continues to focus areas of potentially intense
rainfall across this area, and once again we will issue a flash
flood watch for portions of the area. Some indications that the
showers could go a bit longer then previous evenings, so
extended the watch until midnight and may extent if nocturnal
convection develops. Some drier air should finally make its way
into northern PA while muggy conditions continue across the
south.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Some showers are likely across the south Monday morning, but as
the day goes on drier air will begin to mix down from some drier
air filtering in aloft. This is the beginning of a couple days
of much needed drier weather for the area. Maxes on Monday will
be in the u70s and l80s for most, just a deg or two cooler than
today as the cold advection knocks the top of mixed layer temps
down a deg or two C from today.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Ridging at the surface and aloft drifts east from the Ohio
Valley and helps to gradually dry/clear things out Monday night
through Wednesday, bringing us more comfortable nights with min
temps in the 50s...to lower 60s across the Susquehanna Valley.

Accompanying daytime temperatures that will be a few degrees
above normal Tuesday and Wednesday will be light wind near
and under the surface high pressure area.

The moderate dewpoints and mainly clear skies at night will lead
to patchy fog for several hours around daybreak both Tuesday and
Wed mornings.

Moisture will increase in advance of a cold front which will
push through the Commonwealth Thursday or Thursday night.

Preceding this front, moderate PWAT anomalies of plus 1-2 sigma
and a decent south-southwesterly LLJ will lead to a high
probability for afternoon and evening SHRA/TSRA - some of which
could contain brief strong wind gusts.

Afterward, the weather through the rest of the extended (Friday
through Sunday period) will afford us with mainly dry weather,
near to slightly below normal temps, and moderate humidity with
sfc dewpoints initially in the 50s and 60s Friday and early Saturday
as an area of PWATs around 20MM drifts overhead.

For the bulk of next weekend, temps and dewpoints should slowly
rise back to slightly above normal for Sunday afternoon with the
chance of a stray shower or TSRA, primarily across northern PA
and within the 18-23Z period.
&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Diurnal heating combined with humid airmass will allow
scattered t-storms to develop near wavy frontal zone across the
southwest 1/2 of the airspace through the afternoon/early
evening. Widely scattered showers are forecast to spread
eastward across the central and eastern airfields tonight into
early Monday morning. Outside of brief local MVFR/IFR in heavy
downpours, expect prevailing VFR into tonight. Model guidance
generally agrees in lowering cig trends with MVFR to IFR
possible 06-12Z Monday.

.Outlook...

Mon...Isolated PM showers t-storms possible mainly srn 3/4.

Tue...No sig wx.

Wed...Isolated PM t-storms possible NW 1/3.

Thu...Showers/t-storms likely with next frontal system.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Monday for PAZ017>019-024>028-
033>036-056-063>065.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross/Dangelo
LONG TERM...Lambert
AVIATION...Ross
Hazardous weather outlook, Jul 7, 4:55 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 PM EDT Sun Jul 7 2019

PAZ004>006-010>012-037-041-042-045-046-049>053-057>059-066-082100-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Lancaster-
455 PM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to locally severe thunderstorms with gusty winds
and hail will occur along and ahead of a cold front, as it pushes
southeast across the region Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024>028-033>036-056-063>065-082100-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Cumberland-
Adams-York-
455 PM EDT Sun Jul 7 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to locally severe thunderstorms with gusty winds
and hail will occur along and ahead of a cold front, as it pushes
southeast across the region Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Jul 7, 1:42 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     ROXBURY                 40.09N  77.67W
07/06/2019                   FRANKLIN           PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN ROXBURY

&&

EVENT NUMBER CTP1901533

TRAVIS
Local storm report, Jul 7, 1:50 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     ROXBURY                 40.09N  77.67W
07/06/2019                   FRANKLIN           PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN ROXBURY

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER CTP1901533

TRAVIS
Local storm report, Jul 7, 5:26 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
526 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLASH FLOOD      WINDBER                 40.23N  78.83W
07/07/2019                   SOMERSET           PA   SOCIAL MEDIA

            SIGNIFICANT FLOODING OF SMALL CREEK NEAR JONES AVENUE
            JUST SOUTH OF WINDBER. PICTURES POSTED ON TWITTER.

&&

EVENT NUMBER CTP1901534

JRB
Local storm report, Jul 7, 5:38 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      1 W PAINT               40.24N  78.87W
07/07/2019                   SOMERSET           PA   911 CALL CENTER

            WATER RESUCE ON COTTAGE LANE ALONG PAINT CREEK.

&&

EVENT NUMBER CTP1901535

JMC
Local storm report, Jul 7, 5:41 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      PROSPECT                40.33N  78.91W
07/07/2019                   CAMBRIA            PA   911 CALL CENTER

            FLOODING ALONG WILLIAM PENN AVENUE

&&

EVENT NUMBER CTP1901536

JMC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:01 PM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Centre, Clearfield and 17 more22 hr
Jul 7, 3:30 PM EDTAreal Flood AdvisoryCTPCambria, Somerset2 hr
Jul 7, 3:52 PM EDTAreal Flood AdvisoryCTPClearfield113 min
Jul 7, 4:40 PM EDTFlash Flood WarningCTPCambria, Somerset3 hr
Jul 7, 4:50 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield3 hr
Jul 7, 5:07 PM EDTAreal Flood AdvisoryCTPBedford, Blair3 hr
Jul 7, 5:58 PM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Jul 7, 6:35 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 7, 6:43 PM EDTAreal Flood AdvisoryCTPBedford, Fulton3 hr
Jul 7, 6:54 PM EDTFlash Flood WarningCTPBedford3 hr
Jul 7, 7:09 PM EDTAreal Flood AdvisoryCTPAdams, Franklin, York3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.